Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2017, 9:39 PM CDT for 13 counties in Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 9:39 PM CDT (02:39 UTC)
- Expired
- May 16, 2017, 10:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Borden County, TX, Crane County, TX, Dawson County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 85 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:40 PM CDT | HAIL 1.75 | Greenwood, TX | HIGHWAY 307 AND COUNTY RD 1120 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5310 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS54 KMAF 170239
SVRMAF
TXC033-103-115-173-227-317-329-335-371-383-415-443-461-170330-
/O.NEW.KMAF.SV.W.0117.170517T0239Z-170517T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
939 PM CDT TUE MAY 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Glasscock County in western Texas...
Southern Scurry County in western Texas...
Midland County in western Texas...
Southeastern Crane County in western Texas...
Southeastern Dawson County in western Texas...
Northeastern Terrell County in southwestern Texas...
Northeastern Pecos County in southwestern Texas...
Mitchell County in western Texas...
Reagan County in western Texas...
Southern Borden County in western Texas...
Howard County in western Texas...
Eastern Martin County in western Texas...
Upton County in western Texas...
* Until 1030 PM CDT
* At 937 PM CDT, severe thunderstorms were located along a line
extending from near Ackerly to 7 miles northwest of Girvin, moving
east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters and NWS employees.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Midland, Big Spring, Colorado City, Crane, Big Lake, Stanton,
McCamey, Rankin, Ackerly, Greenwood, Sheffield, Garden City, Iraan,
China Grove, Coahoma, Valley View, Loraine, Westbrook, Forsan and
Sand Springs.
This includes the following highways...
Interstate 10 between mile markers 300 and 327.
Interstate 20 between mile markers 138 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10126 3108 10127 3108 10198 3099 10200
3092 10188 3070 10181 3062 10165 3055 10165
3074 10229 3102 10220 3101 10219 3098 10201
3107 10199 3109 10255 3259 10172 3257 10066
3209 10067
TIME...MOT...LOC 0237Z 268DEG 67KT 3251 10168 3110 10250
HAIL...1.75IN
WIND...<50MPH
$$
Strobin1 follow-up statement
115
WWUS54 KMAF 170302
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017
TXC103-115-371-443-170311-
/O.CAN.KMAF.SV.W.0117.000000T0000Z-170517T0330Z/
Pecos TX-Crane TX-Dawson TX-Terrell TX-
1002 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PECOS...
SOUTHEASTERN CRANE...SOUTHEASTERN DAWSON AND NORTHEASTERN TERRELL
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.
LAT...LON 3209 10126 3108 10127 3109 10230 3127 10231
3259 10161 3257 10066 3209 10067
TIME...MOT...LOC 0301Z 268DEG 67KT 3252 10119 3112 10202
$$
TXC033-173-227-317-329-335-383-415-461-170330-
/O.CON.KMAF.SV.W.0117.000000T0000Z-170517T0330Z/
Glasscock TX-Mitchell TX-Scurry TX-Reagan TX-Midland TX-Borden TX-
Howard TX-Martin TX-Upton TX-
1002 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR GLASSCOCK...MITCHELL...SOUTHERN SCURRY...REAGAN...EASTERN
MIDLAND...SOUTHEASTERN BORDEN...HOWARD...SOUTHEASTERN MARTIN AND
UPTON COUNTIES...
At 1001 PM CDT, severe thunderstorms were located along a line
extending from near J B Thomas Reservoir to 8 miles southwest of
Rankin, moving east at 75 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters and NWS employees.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Big Spring, Colorado City, Big Lake, Stanton, McCamey, Rankin,
Greenwood, Garden City, China Grove, Coahoma, Valley View, Loraine,
Westbrook, Forsan, Sand Springs, Lomax, Bigby Corner, Lake Colorado
City, Lake Colorado City State Park and Inadale.
THIS INCLUDES Interstate 20 between mile markers 152 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10126 3108 10127 3109 10230 3127 10231
3259 10161 3257 10066 3209 10067
TIME...MOT...LOC 0301Z 268DEG 67KT 3252 10119 3112 10202
HAIL...1.75IN
WIND...<50MPH
$$
StrobinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:42 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 16, 7:42 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
742 PM CDT Tue May 16 2017
.UPDATE...Zones have been updated to include Severe Thunderstorm
Watch 226 (expires at 3 am CDT Wednesday)...which covers the
Central and Eastern PB and the Low Rolling Plains. A Pacific Cold
front will intersect a very sharp dryline for the potential for
severe storms. The main threats will be large hail and damaging
winds.
Strobin
&&
.PREV DISCUSSION... /issued 449 PM CDT Tue May 16 2017/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
VFR conditions will prevail next 24 hours. Westerly flow will keep
the dryline at or east of KMAF, w/a few high clouds. Convective
temps will be too warm for cu development Wed.
PREV DISCUSSION... /issued 327 PM CDT Tue May 16 2017/
DISCUSSION...
An active weather pattern is expected much of the week with severe
weather, strong winds, fire weather, and even a strong cold front
(for mid May) likely to affect the area. An upper trough
currently to our west will lift northeast into the Plains
overnight. This system has forced the dryline well east into the
eastern Permian Basin and Lower Trans Pecos this afternoon. Dry
and windy conditions have developed behind the boundary with high
winds currently being observed in the Guadalupe Mountains. Even
stronger winds are expected this evening behind a Pacific cold
front so have issued a Wind Advisory for western portions of the
area. Red Flag conditions are also present in many locations
behind the dryline. Please see the fire wx discussion below for
more information.
Switching gears, the atmosphere remains capped east of the dryline
which is suppressing any thunderstorm activity at this time. Height
falls associated with the upper trough will act to pull the dryline
back west early this evening to about the central Permian Basin.
At the same time a Pacific cold front will quickly move east
across the area and collide with the dryline. Thunderstorms will
develop along the combined boundary as large scale lift and
cooling aloft arrives. These storms will likely become severe
given favorable deep layer shear, instability, and moisture.
Initially, large hail and maybe even an isolated tornado will be
possible before storm mode quickly transitions to linear with
damaging winds then being the main threat. These storms will shift
east into the Big Country overnight with cooler, drier conditions
behind the cold front.
Temperatures fall to near normal Wednesday with windy conditions
continuing across the Guadalupe Mountains. Another upper trough will
develop over the Rockies late Thursday and become more elongated
late this week to our west. Height falls associated with this
system will again pull the dryline back west late Thursday. Models
disagree with the position of the trough and how far west the
dryline will go. Indications are however, that severe
thunderstorms will develop once again on a retreating dryline
somewhere over the Permian Basin Thursday night. Once the trough
passes, a strong cold front will push across the area Saturday
morning. A few showers and storms will be possible along the front
as the boundary plows into a moist airmass. Much cooler and drier
conditions are expected behind the front this weekend with highs
below normal for a change!
Temperatures warm early next week to near normal before another cold
front makes a run at the area midweek.
FIRE WEATHER...
Red Flag conditions are being observed across the western two-
thirds of the region this afternoon as the dryline as moved east.
Rh's have fallen into the single digits and teens while southwest
winds are around 20 to 30 mph with higher gusts. A few
thunderstorms are not out of the question across SE NM this
afternoon and evening. These storms may produce dry lightning and
very gusty winds. Low rh's will spread across the area again
Wednesday and Thursday, but strong winds will mostly be confined
to the Guadalupe Mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 88 64 94 / 50 0 10 10
Carlsbad 54 86 55 87 / 10 0 0 0
Dryden 61 91 65 95 / 20 0 0 10
Fort Stockton 57 91 62 95 / 10 0 0 0
Guadalupe Pass 49 77 58 78 / 0 0 0 0
Hobbs 53 83 55 86 / 10 0 0 0
Marfa 46 83 44 87 / 0 0 0 0
Midland Intl Airport 57 87 61 93 / 20 0 0 10
Odessa 57 87 61 92 / 20 0 0 0
Wink 55 88 54 92 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Wind Advisory until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until 3 AM CDT Wednesday for Big Bend Area-
Davis/Apache Mountains Area-Marfa Plateau.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains.
Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
Loving-Presidio Valley-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
99/33Hazardous weather outlook, May 16, 7:40 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 740 PM CDT Tue May 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 740 PM CDT Tue May 16 2017 /640 PM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Severe thunderstorms are possible over the Eastern Permian Basin and Lower Trans Pecos, where a Severe Thunderstorm Watch is in effect this evening and into tonight. Large hail, damaging winds and locally heavy rainfall are the primary threats, though an isolated tornado cannot be ruled out. Strong winds will affect the Guadalupe Mountains this evening and tonight, where a High Wind Warning is in effect. Very windy conditions are also expected for the adjacent plains southward to the Rio Grande, where a Wind Advisory is in effect. Warm, dry and windy conditions will affect locations along and west of a Gail to McCamey to Sanderson line through this evening. A few lightning strikes are also possible, especially over southeastern New Mexico early this evening. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Critical fire weather conditions may affect the Guadalupe Mountains and southeastern New Mexico Plains Wednesday and Thursday afternoon. Severe thunderstorms could occur Thursday and Friday, but mainly over the Permian Basin. Large hail, damaging winds and locally heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening and tonight for the Eastern Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 16, 8:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
05/16/2017 M69 MPH CULBERSON TX ASOS
&&
JULIE.PHILLIPSONSpecial weather statement, May 16, 8:24 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 824 PM CDT TUE MAY 16 2017 TXZ047-170145- Borden TX- 824 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BORDEN COUNTY UNTIL 845 PM CDT... At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Justiceburg, or 14 miles north of Gail, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Borden County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A severe thunderstorm watch remains in effect until 300 AM CDT for western Texas. LAT...LON 3291 10131 3291 10147 3296 10146 3296 10128 TIME...MOT...LOC 0124Z 199DEG 22KT 3297 10138 44
Local storm report, May 16, 9:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
923 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL ODESSA 31.85N 102.37W
05/16/2017 M1.00 INCH ECTOR TX NWS EMPLOYEE
HAIL REPORTED ON THE EAST SIDE OF ODESSA
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 E1.00 INCH MIDLAND TX FIRE DEPT/RESCUE
HAIL OBSERVED IN CENTRAL MIDLAND
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.75 INCH MIDLAND TX AMATEUR RADIO
HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
THE WATER TOWER IN WEST MIDLAND.
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.50 INCH MIDLAND TX AMATEUR RADIO
HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:44 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 16, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| May 16, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| May 16, 8:24 PM CDT | Special Weather Statement | MAF | Borden | 21 min |
| May 16, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 1 more | 25 min |
| May 16, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 16, 10:15 PM CDT | Tornado Warning | MAF | Reagan, Upton | 30 min |
| May 16, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more | 60 min |
| May 16, 11:28 PM CDT | Wind Advisory | MAF | Loving, Ward, Winkler | 4 hr |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 59 min |
| May 17, 3:17 AM CDT | Fire Weather Watch | MAF | Andrews, Dawson, Ector, Gaines, Loving, Martin and 3 more | 24 hr |
| May 17, 3:17 AM CDT | Red Flag Warning | MAF | Loving | 18 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.